Understanding Caffeine & Tremors: Symptoms & Treatment

Older couple enjoying cups of coffee.jpg

For many people, drinking a hot cup of coffee or tea is a morning ritual that infuses energy into the first few hours of their day. But in addition to the awakening effects of caffeinated beverages, there are some associated health risks worth considering, especially if you’ve been diagnosed with essential tremor.

Here, we’ll explain what caffeine tremors are, why they occur, the different approaches for caffeine tremor treatment, and how coffee jitters impact your overall health. Read on for a complete overview of caffeine tremors, or click the links below to navigate to the section that best answers your query.

 

Contents

What is a Caffeine-Induced Tremor?

What is a drug-induced tremor?

Difference Between Caffeine-Induced Tremor vs. Caffeine Withdrawal Tremor

Symptoms of Caffeine Tremors

How to Treat Caffeine Tremors

Does Caffeine Make Essential Tremor Worse?

Takeaways: Handling Caffeine-Induced Tremor and Essential Tremor

 

What is a Caffeine-Induced Tremor?

If you’ve ever had a few too many cups of coffee or other caffeinated drink, you might feel your hands start to shake or maybe even feel like your whole body is jittering. This can be a direct effect of caffeine that stops when you stop consuming caffeinated drinks. But it can also exacerbate your tremor symptoms if you have been diagnosed with a movement disorder such as essential tremor.

Caffeine-induced tremors are categorized under the greater umbrella of drug-induced tremors, which we’ll take a closer look at below.

What is a drug-induced tremor?

A drug-induced tremor is the onset of a tremor due to the consumption of a certain drug, including caffeine. This is the nervous system and muscular response to different prescription and nonprescription drugs. Drug-induced tremors can trigger involuntary movement in the hands, arms, and head, often when you try to keep these body parts in a stagnant position.

There are several types of drugs, including caffeine, that are associated with drug-induced tremors. Some common examples include:

  • Cancer medicines (i.e., thalidomide and cytarabine)
  • Nicotine
  • Seizure medication (i.e., valproic acid and sodium valproate)
  • Asthma medication (i.e., albuterol and theophylline)
  • Epinephrine
  • Weight loss medicine
  • Mood stabilizers (i.e., lithium carbonate)
  • Immune suppressors (i.e., cyclosporine and tacrolimus)
  • Stimulants, including caffeine and amphetamines
  • SSRIs
  • Heart medicines (i.e., amiodarone, procainamide)
  • Some blood pressure medications
  • Certain antibiotics
  • Excess thyroid medication
  • Tetrabenazine, a medicine to treat excessive movement disorder

 

Difference Between Caffeine-Induced Tremor vs. Caffeine Withdrawal Tremor

As a stimulant, caffeine can cause your hands to shake or experience what many of us call the “coffee jitters.” However, caffeine-induced tremors are only one of two types of caffeine-related tremors.

In addition to the tremors you may feel due to caffeine consumption, you may also experience similar symptoms when going through caffeine withdrawal. Caffeine withdrawal can have a range of mild to severe effects on the body, including:

  • Hand tremors
  • Headaches
  • Fatigue
  • Decreased focus/alertness
  • Decreased or increased blood pressure
  • Increased heart rate
  • Impaired behavioral and cognitive performance
  • Flu-like symptoms
  • Nausea
  • Constipation
  • Muscle tension
  • Joint pain
  • Abdominal discomfort

These symptoms generally disappear when caffeine is re-introduced. However, depending on your health and relationship with caffeine, you may need to stop consuming it once and for all. If you do need to limit or eliminate caffeine from your diet, it’s recommended that you do so gradually to prevent withdrawal symptoms.

Additionally, the withdrawal period can be managed with over-the-counter medications, increasing fiber intake, and regular rest and hydration.

 

adding sugar to coffee.jpg

Symptoms of Caffeine Tremors

Symptoms of caffeine tremors vary from person to person, but some commonly associated symptoms include:

  • Shaky hands
  • Rapid heartbeat
  • Trouble sleeping
  • Restlessness
  • Irritability
  • Frequent urination
  • Muscle tremors

How to Treat Caffeine Tremors

If you’ve had one too many cups of coffee and you’d like to put a stop to caffeine shaky hands, consider the following remedies:

  • Cut back on caffeine consumption—the University of Washington Medical Center says 400 milligrams is generally considered “too much” caffeine for most adults. Keep in mind, tolerances vary for every individual.
  • Drink lots of water to help you stay hydrated. Coffee is a diuretic, which can make you urinate more frequently, potentially leading to dehydration.
  • If your symptoms are severe and you are experiencing frequent urination and diarrhea, consider replenishing your electrolytes with an electrolyte replacement drink.
  • Practice breathing exercises to help soothe nervousness and tremors.
  • Take a walk to help you burn extra energy that may make you feel restless.
  • If you are experiencing severe symptoms, like rapid heart rate, skipped heartbeats, and dizziness, you may need to seek emergency care.

If you are experiencing drug-induced tremors due to another drug besides caffeine, consult your doctor to find the best course of action to deal with the side effects.

 

broken coffee cup on floor.jpg

Does Caffeine Make Essential Tremor Worse?

Yes, in some cases, caffeine can worsen essential tremor symptoms. Because caffeine can cause shaky hands on its own, symptoms can become more intense when doubled with essential tremor. Both Johns Hopkins and the Mayo Clinic cite caffeine as a trigger that can exacerbate essential tremor in certain individuals.

These medical publications advise that individuals with essential tremor should avoid caffeine and alcohol to prevent symptoms from worsening due to drug and caffeine-induced tremors.

In addition to avoiding caffeine and alcohol, Johns Hopkins recommends taking the following steps to mitigate tremors:

  • Avoid stressful situations when possible
  • Practice relaxation techniques such as meditation, breathing exercises, and yoga
  • Consult your healthcare provider to discuss treatment options, such as therapeutic devices, medication, and surgery

 

grandfather_reading_with_child.jpg

Takeaways: Handling Caffeine-Induced Tremor and Essential Tremor

Caffeine-induced tremor can cause your hands to feel shaky, which can be a frustrating problem to deal with, but it’s not usually a major cause for concern on its own. These so-called coffee jitters can often be remedied by drinking water, taking a walk, and cutting back on caffeine consumption.

For individuals who are dealing with essential tremor, caffeine and drug-induced tremors can become more problematic. Caffeine and other substances, such as alcohol and certain medications, can intensify essential tremor symptoms and make them harder to manage.

In addition to avoiding these triggers, those with ET can cultivate a treatment plan with the help of a physician who may recommend a variety of options, including medication and surgery. While medication can be used as an initial treatment for ET, certain medications come with a number of unpleasant side effects.

If you’re seeking help for essential tremor, ask your physician about how non-invasive options, like the Cala Trio wristband, can help. Cala Trio helps provide temporary relief from your symptoms, helping you feel more in control, confident, and ready to take on the day ahead.

Learn more about this revolutionary, targeted therapy that can give you peace-of-mind and a better quality of life when you get started today.

MKG-1578 Apr 2022

Thanks for the interest!

We will be answering you shortly

Keep browsing